Clostridium difficile-associated disease in children with solid tumors.
Support Care Cancer. 2008 Sep 19;
Authors: Castagnola E, Battaglia T, Bandettini R, Caviglia I, Baldelli I, Nantron M, Moroni C, Garaventa A
GOALS OF WORK: The goal of this study was to describe the incidence of Clostridium difficile-associated disease (CDAD) in children with solid tumours. PATIENTS AND METHODS: After documentation of a case of C. difficile-associated pseudomembranous colitis in a patient with neuroblastoma, the presence of C. difficile toxins A and B was prospectively tested in all children undergoing antineoplastic chemotherapy for solid tumours or lymphomas at the "G. Gaslini" Children Hospital in Genoa who presented abdominal pain. MAIN RESULTS: From January 2005 to December 2006, nine (6%) out of 141 patients treated for solid tumours had C. difficile toxin A detected in their stools in the presence of abdominal symptoms including vomit, abdominal pain and diarrhoea. The majority of patients had a normal neutrophil count at onset of gastrointestinal disease No patient developed pseudomembranous colitis, and none died. All patients received antibiotics and/or antineoplastic drugs previously associated with CDAD. CONCLUSIONS: CDAD may be a complication of children with solid tumours. Since this disease may be life threatening and cause epidemic clusters, this possibility must be kept in mind for the differential diagnosis of abdominal diseases in children with cancer, especially in absence of neutropenia.
PMID: 18802726 [PubMed - as supplied by publisher]